Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 190, NWS Paducah, KY

July 10, 2002Perry County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 10, 2002, 4:17 PM CDT for Perry County, Missouri. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2002, 4:17 PM CDT (21:17 UTC)
Expired
Jul 10, 2002, 5:15 PM CDT
In force
58 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Perry County, MO

The radar

The Paducah radar (KPAH), 117 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:40 PM CDTThunderstorm Wind 50 EBrewer, MOTrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.3 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1777 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:42 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 10, 1:42 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CDT WED JUL 10 2002

FORECAST CHALLENGE WILL BE HOW LONG SHRA/TSRA CHANCES WILL CONTINUE
INTO THE WEEKEND AND/OR EARLY NEXT WEEK.

WEAK COLD FRONT/WIND SHIFT LINE WAS NEAR A KCGI-KPAH-KHOP LINE AS OF
17Z AND MOVING SOUTHEAST AROUND 25 KTS. SCT TSRA WERE FORMING ALONG
AND JUST SOUTH OF THIS BOUNDARY. MODELS ARE IN GOOD AGREEMENT OF
CONTINUING THE PUSH OF THE FRONT ACROSS THE AREA AND INTO AR/TN
OVERNIGHT. ALSO AT 17Z...A SURFACE TROUGH IN ADVANCE OF AN UPPER
LEVEL SHORTWAVE TROUGH EXTENDED FROM EASTERN KANSAS INTO IOWA AND
MINNESOTA. MCSS WERE POSITIONED JUST IN ADVANCE OF THIS FEATURE OVER
NORTHEAST MISSOURI AND CENTRAL IOWA. SHRA/TSRA CONCERNS FOR TONIGHT
ARE TWO FOLD. FIRST CONVECTION ALONG THE SLOWLY EXITING COLD FRONT.
SECOND SHRA/TSRA MOVING INTO THE AREA IN ASSOCIATION WITH THE MCSS
TO OUR NORTHWEST. GIVEN THIS...WILL UP SHRA/TSRA CHANCES FOR THE
OVERNIGHT HOURS WITH THE LEAST CHANCE IN THE NORTHEAST. WILL INCLUDE
WORDING FOR POSSIBLE SEVERE STORMS GIVEN THE DAMAGING WIND CONCERN
FROM COLLAPSING STORMS.

SHRA/TSRA POSSIBILITIES LOOK TO CONTINUE UNTIL THE AXIS OF THE
UPSTREAM SHORTWAVE THROUGH PASSES ACROSS THE AREA. THE CHANCES LOOK
BEST ACROSS THE WESTERN HALF OF THE AREA WHERE EVENING/OVERNIGHT MCS
PASSAGES ARE SUGGESTED BY THE ETA. DURING THE DAY FRIDAY TODAY/S
COLD FRONT LOOKS TO GET DRAW BACK NORTH ACROSS THE FA IN ADVANCE OF
THE APPROACHING UPPER LOW/TROUGH. THIS WILL HELP BOOST POPS AGAIN
OVER THE EASTERN PARTS OF THE AREA. SATURDAY...THE EASTERN HALF OF
THE AREA LOOKS TO HAVE THE BEST CHANCE OF SHRA/TSRA AS THE UPPER
TROUGH AXIS MOVES OVERHEAD.

JUST HOW QUICKLY THE UPPER TROUGH MOVES EAST OF THE AREA PAST
SATURDAY IS THE BIG QUESTION. THE LATEST RUN OF THE AVN PINCHES OFF
THE TROUGH INTO A CLOSED LOW AND DRIFTS IT SOUTHWEST OVER THE RED
RIVER VALLEY. IF THIS SCENARIO PANS OUT...THE AREA WILL BE
POSITIONED IN THE WARM SECTOR AND CONTINUE TO HAVE SHRA/TSRA CHANCES
THROUGH AT LEAST MONDAY...ESPECIALLY THE EASTERN PART OF THE AREA.
THE 10/00Z RUN OF THE CANADIAN SOLUTION FAVORS A MORE PROGRESSIVE
OPEN WAVE AND HAS THE AREA RAIN-FREE BY SUNDAY MORNING.

FOR NOW I/LL SPLIT THE DIFFERENCE AND ADD A SMALL CHANCE MENTION OF
SHRA/TSRA ON SUNDAY AND ADD SOME MORE CLOUDS TO MONDAY/S FORECAST.

FOR TUESDAY AND WEDNESDAY...WILL GO WITH NEAR SEASONABLE
TEMPERATURES AND SKY COVER WORDING TO REFLECT DIURNAL CU.

.PAH...NONE.

SLEIGHTER

In the hours before

Special weather statement, Jul 10, 1:41 PM CDT, 2 hours 36 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
141 PM CDT WED JUL 10 2002

...SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON ACROSS THE REGION...

THROUGH MID AFTERNOON...SCATTERED STRONG...TO AT TIMES SEVERE
THUNDERSTORMS ARE EXPECTED TO AFFECT MAINLY SOUTHEAST MISSOURI...
SOUTHERN ILLINOIS AND WESTERN KENTUCKY. MOST OF THE STORMS SHOULD
REMAIN SOUTH OF A LINE FROM CARBONDALE ILLINOIS TO MADISONVILLE
KENTUCKY THROUGH 400 PM. HOWEVER...MORE INTENSE THUNDERSTORM
ACTIVITY OVER EAST CENTRAL MISSOURI NEAR ST. LOUIS WAS MOVING
SOUTHEAST TOWARD THE REGION.

STRONG WIND GUSTS...HAIL AND VERY HEAVY RAIN WILL CONTINUE TO BE
THE MAIN HAZARDS WITH THE STORMS...ALONG WITH FREQUENT DANGEROUS
LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER
STATEMENTS...AND POSSIBLE WARNINGS.
Local storm report, Jul 10, 2:14 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
214 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    TATUMSVILLE               KY   WIND DAMAGE
07/10/02   MARSHALL                       ROOFS BLOWN OFF HOMES
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN
Local storm report, Jul 10, 2:34 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    BLOOMFIELD                MO   WIND DAMAGE
07/10/02   STODDARD                       NUMEROUS TREES AND
                                          POWERLINES DOWN
Local storm report, Jul 10, 2:52 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1246 PM    SYMSONIA                  KY   WIND DAMAGE
07/10/02   GRAVES                         SEVERAL TREES DOWN
Special weather statement, Jul 10, 3:49 PM CDT, 28 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
349 PM CDT WED JUL 10 2002

...A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE THROUGH
SOUTHEAST MISSOURI AND INTO SOUTHWEST ILLINOIS...

A BROKEN LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN AND THE
POTENTIAL FOR DAMAGING WIND GUSTS WILL MOVE ACROSS PARTS OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THROUGH 6 PM CDT. MOST OF
THE STORMS WILL MOVE SOUTHEAST BETWEEN 15 AND 20 MPH.

THE LEADING EDGE OF THESE THUNDERSTORMS WILL MOVE NEAR LITHIUM IN
NORTHERN PERRY COUNTY MISSOURI BY 4 PM...WITH THE LEADING EDGE OF
THE LINE OF THUNDERSTORMS EXPANDING TO CARBONDALE ILLINOIS...ONWARD
TO JACKSON AND WILLIAMSVILLE MISSOURI LINE BY 6 PM.  SOME OF THE
THUNDERSTORM WINDS COULD RANGE BETWEEN 50 AND 70 MPH AND MAY CAUSE
LOCAL WIND DAMAGE.

HEAVY RAIN...CAPABLE OF PRODUCING UP TO AN INCH OF RAIN AN HOUR...
WILL LIKELY CAUSE PONDING OF WATER ON ROADWAYS...AS WELL AS FILL
SMALL DITCHES AND CREEKS TO BANKFULL. PERSONS TRAVELING ACROSS
SOUTHEAST MISSOURI AND WESTERN KENTUCKY SHOULD BE WATCHFUL FOR
WATER ON ROADWAYS AND SEEK AN ALTERNATE ROUTE OF TRAVEL.

ACROSS THE REST OF THE QUAD STATE AREA...SCATTERED THUNDERSTORMS...
SOME STRONG...WILL DOT SOUTHEAST ILLINOIS...WESTERN KENTUCKY AND A
SMALL PART OF SOUTHWEST INDIANA. MOST OF THESE STORMS WILL BE
CAPABLE OF PRODUCING LOCAL WIND GUSTS BETWEEN 40 AND 50 MPH...AS
WELL AS BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER
STATEMENTS...AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:26 PM CDTSevere Thunderstorm WarningPAHGraves, Marshall49 min
Jul 10, 12:38 PM CDTSevere Thunderstorm WarningPAHTodd37 min
Jul 10, 12:39 PM CDTSevere Thunderstorm WarningPAHLyon36 min
Jul 10, 1:23 PM CDTSevere Thunderstorm WarningPAHTrigg67 min
Jul 10, 1:31 PM CDTSevere Thunderstorm WarningPAHCarlisle59 min
Jul 10, 1:46 PM CDTSevere Thunderstorm WarningPAHHickman59 min
Jul 10, 5:18 PM CDTSevere Thunderstorm WarningPAHJohnson, Williamson42 min
Jul 10, 5:25 PM CDTSevere Thunderstorm WarningPAHUnion50 min
Jul 10, 2:13 PM CDTSevere Thunderstorm WarningPAHStoddard62 min
Jul 10, 2:49 PM CDTSevere Thunderstorm WarningPAHButler, Ripley56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.